If Tinnitus Was Caused By a Medication, Will Stopping the Medication Resolve the Tinnitus?

Discussion in 'Support' started by Hil, Apr 5, 2016.

tinnitus forum
    1. Hil

      Hil Member

      Tinnitus Since:
      Despite doctors telling me my tinnitus is due to eustachian tube dysfunction as a result of allergies, I keep going back to the fact that my ear troubles began just a few weeks after starting Lexapro. I started it on Oct. 26th, I believe, 5 mg, and then that dose was increased to 7.5 mg. around Nov. 1st.

      Some time in Nov. I had 2 pinging sounds in my ear after I woke up one morning. Then not long after, hissing in both ears. Several other noises have joined in since then.

      Both my psychiatrist and the pharmacist have told me that the ear pain/ pressure I have felt would not be a Lexapro side effect, but there are anecdotal posts in forums online to the contrary. (Both for Lexapro and Celexa, which are similar SSRI's.)

      Part of me wants to lower my dose of Lexapro to see if the tinnitus changes any, but I'm afraid of tinnitus worsening. I've read things online about lowering or quitting medications worsening tinnitus. Also, if I need to go back up to the dose I started at, apparently that can sometimes increase tinnitus as well. I feel kind of stuck. Whichever direction I go in carries risk.

      If a med does cause tinnitus, does it usually subside as you lower your dose?
    2. glynis-harbron

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      England, Stoke-on-Trent
      Tinnitus Since:
      Cause of Tinnitus:
      Meniere's Disease
      I would have a chat with your doctor over your medication and see what he or she advises you and take it from there.
      Some medication can cause tinnitus but also discontinuing medication can if the medication works on the brain.

      Medication like anti-inflammatory Medication can cause tinnitus and stopping it should reduce the tinnitus but I know some people whom the tinnitus stayed.
      Worth having a chat with your doctor or pharmacist .....lots of love glynis
    3. Hil

      Hil Member

      Tinnitus Since:
      I talked with a pharmacist today who believes my tinnitus and ear pain/pressure are due to Lexapro due to the timetable...seems like cause and effect, even though there is not much literature (if any) showing reports of Lexapro doing that. I now wish I would have tried going off the Lexapro way back when this started. Now I've been on it for 4.5 months, and I don't know if a) tinnitus is permanent now (if Lexapro is indeed the culprit), and b) if tinnitus will get worse if I try to lower my dose. Ugh. Not sure how to proceed. I will talk with my doctor though.
      • Hug Hug x 1
    4. rzhang

      rzhang Member

      I think risperdal caused my tinnitus but y docs don't want to take me off it. God I feel so frustrated

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.